Alert archive / New Mexico / High Wind Watches in 2015

High Wind Watch 2, NWS Midland/Odessa, TX

January 8, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 8, 2015, 4:17 AM MST for Eddy County, New Mexico. It took effect at Jan 8, 2015, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2015, 4:17 AM MST (11:17 UTC)
In effect from
Jan 8, 2015, 11:00 PM MST
Expired
Jan 8, 2015, 12:08 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WWUS74 KMAF 081117
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 AM CST THU JAN 8 2015

...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
FOR FRIDAY MORNING...

.ANOTHER STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT.
AS A RESULT...STRONG NORTHEAST WINDS WILL OVERSPREAD THE GUADALUPE
MOUNTAINS...ESPECIALLY THROUGH GUADALUPE PASS.

NMZ027-TXZ258-082300-
/O.CAN.KMAF.ZF.Y.0001.000000T0000Z-150108T1400Z/
/O.NEW.KMAF.HW.A.0002.150109T0600Z-150109T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
417 AM MST THU JAN 8 2015

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...
...FREEZING FOG ADVISORY IS CANCELLED

* EVENT...HIGH WINDS.

* TIMING...TONIGHT AND FRIDAY MORNING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

* WINDS...NORTHEAST 35 TO 45 MPH WITH GUSTS TO 65 MPH POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

NMZ028-TXZ057-081230-
/O.CAN.KMAF.ZF.Y.0001.000000T0000Z-150108T1400Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN
517 AM CST THU JAN 8 2015 /417 AM MST THU JAN 8 2015/

...FREEZING FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FREEZING FOG ADVISORY. 

$$

RHLUCHAN
1 follow-up statement
277 
WWUS74 KMAF 081908
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CST THU JAN 8 2015

...A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE PASS LATE
TONIGHT AND FRIDAY MORNING...

.ANOTHER STRONG COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT.
THIS FRONT WILL BE ACCOMPANIED BY A TIGHT PRESSURE GRADIENT THAT
WILL RESULT IN STRONG WIND OUT OF THE NORTHEAST CHANNELING
THROUGH THE GUADALUPE PASS LATE TONIGHT THROUGH FRIDAY MORNING.

NMZ027-082015-
/O.CAN.KMAF.HW.A.0002.150109T0600Z-150109T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
1208 PM MST THU JAN 8 2015

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

WIND SPEEDS ACROSS THE HIGHER ELEVATIONS OF THE GUADALUPE
MOUNTAINS ARE EXPECTED TO REMAIN BELOW WARNING CRITERIA.

$$

TXZ258-091100-
/O.UPG.KMAF.HW.A.0002.150109T0600Z-150109T1800Z/
/O.NEW.KMAF.HW.W.0003.150109T0600Z-150109T1800Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1208 PM MST THU JAN 8 2015

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST FRIDAY. 

* EVENT...HIGH WIND.

* TIMING...LATE TONIGHT THROUGH FRIDAY MORNING.

* WINDS...NORTHEAST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...THIS HIGH WIND COULD MAKE DRIVING DIFFICULT FOR
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...
  VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE
  LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD
  AIRFLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS.
  PILOTS SHOULD BE ALERT FOR STANDING WAVE CLOUDS OR OTHER
  EVIDENCE OF MOUNTAIN WAVE ACTIVITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 8, 4:06 AM MST, 11 minutes earlier.

Area forecast discussion, Jan 8, 4:06 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 AM CST Thu Jan 8 2015

.DISCUSSION...

...More wintry weather on the way through the end of the week...

Very cold start to the morning behind yesterdays Arctic front.
Temperatures have fallen into the teens and 20's areawide. There has
even been some light rain reported in Presidio where temps are near
freezing. There is also still some freezing fog along the eastern
slopes of the mountains. We may see some light icing on elevated
surfaces in these areas for the next few hours until temps rise
above freezing. A disturbance located over Mexico likely causing
this precipitation will weaken later this morning.

Sfc high pressure overhead will quickly move into the lower
Mississippi River Valley today with a return to southerly winds in
its wake. This will help warm temps later today back into the 40's
even under mostly cloudy skies. These clouds are mostly being caused
by an upper low that has meandered over Baja California for the past
few days. As this system begins to move east toward us it will
weaken and transition into more of an open wave. Nonetheless, it is
expected to bring major impacts to parts of the area over the next
couple days in the form of more wintry weather. More on that
coming up.

A shortwave rotating around the intense Hudson Bay low will send yet
another Arctic cold front into the region tonight. Strong winds will
likely affect the Guadalupe Mountains again with the front so will
issue a High Wind Watch. Temperatures will take a nosedive behind
the front and some locations may have trouble rising above freezing
until Sunday! If that's not enough, the upper level storm to our
west will send disturbances across the region providing lift for
more precip, mainly in the frozen form. Our first chance comes
tonight as precipitation develops over the Guadalupe Mnts and
spreads east across the Upper Trans Pecos and Permian Basin by
Friday Morning. Soundings indicate mostly freezing rain/sleet with
some snow mixed in across SE NM. Amounts should be light, but an
advisory may still be needed if travel becomes impacted.

Our next round comes Friday night into Saturday morning when the
Baja trough finally lifts across the area. Cold air will already be
in place so expecting some higher amounts of icing especially across
the Big Bend and Lower Trans Pecos. This area doesn't see much
wintry precip and with icing amounts expected near 0.20" have opted
to issue a Winter Storm Watch. Depending on how much ice and snow
fall across the area, temperatures may struggle to climb above
freezing in some locations Saturday. Further north across the
Permian Basin only light amounts of mainly sleet and snow are
expected Saturday morning.

We should see a warm-up Sunday before another cold front arrives
Monday with colder temps and possibly more precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 42  24  29  21  /   0  20  20  10
BIG SPRING TX              43  25  29  21  /   0  20  20  10
CARLSBAD NM                46  29  32  24  /  10  30  20  10
DRYDEN TX                  43  31  38  30  /  20  10  20  60
FORT STOCKTON TX           47  29  31  25  /  10  20  20  40
GUADALUPE PASS TX          40  26  27  23  /  10  30  20  10
HOBBS NM                   43  23  29  19  /   0  20  10  10
MARFA TX                   45  25  33  21  /  10  10  20  50
MIDLAND INTL AIRPORT TX    41  26  28  22  /   0  20  20  10
ODESSA TX                  41  26  28  22  /  10  20  20  10
WINK TX                    44  29  32  24  /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from this evening through Friday morning FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WATCH from this evening through Friday morning FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

     WINTER STORM WATCH from Friday evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Big Bend Area...
     Davis/Apache Mountains Area...Marfa Plateau...Pecos...
     Presidio Valley...Terrell.

&&

44/29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jan 8, 4:12 AM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 AM CST THU JAN 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
512 AM CST THU JAN 8 2015 /412 AM MST THU JAN 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE IS EXPECTED THIS MORNING...FROM THE
GUADALUPE MOUNTAINS SOUTHEAST TO THE DAVIS AND APACHES MOUNTAINS.

FREEZING RAIN AND FREEZING DRIZZLE WILL BE POSSIBLE THIS MORNING
OVER THE PRESIDIO VALLEY...MARFA PLATEAU...BIG BEND AREA...AND
LOWER TRANS PECOS.

A WINTRY MIX OF FREEZING RAIN AND SLEET WILL BE POSSIBLE TONIGHT...
MAINLY NORTH OF INTERSTATE 10.  A LITTLE SNOW MAY BE MIXED IN OVER
SOUTHEAST NEW MEXICO.

TOTAL ICE ACCUMULATIONS THROUGH TONIGHT ARE EXPECTED TO BE LESS THAN
A TENTH OF AN INCH...BUT HAZARDOUS DRIVING CONDITIONS CAN BE
ANTICIPATED WHEREVER ICE ACCUMULATES.  LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.

A HIGH WIND WATCH IS IN EFFECT FROM LATE THIS EVENING THROUGH
FRIDAY MORNING FOR THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF FREEZING RAIN...SLEET...AND SNOW WILL CONTINUE FRIDAY
THROUGH SATURDAY.  COVERAGE WILL BE AREAWIDE FRIDAY...BUT SHIFT TO
GENERALLY SOUTH OF INTERSTATE 20 FRIDAY NIGHT AND SATURDAY.  A
WINTER STORM WATCH IS IN EFFECT FRIDAY NIGHT AND SATURDAY FOR THE
PRESIDIO VALLEY...  MARFA AND STOCKTON PLATEAUS...DAVIS AND APACHE
MOUNTAINS...BIG BEND AREA..AND LOWER TRANS PECOS.  UP TO TWO TENTHS
OF AN INCH OF TOTAL ICE ACCUMULATIONS ARE EXPECTED IN THE WATCH
AREA...AND UP TO AN INCH OF SNOW.  ELSEWHERE...LESS THAN A TENTH OF
AN INCH OF TOTAL ICE ACCUMULATION IS ANTICIPATED...  AND LITTLE OR
NO SNOW ACCUMULATION.  HAZARDOUS DRIVING CONDITIONS CAN BE EXPECTED
WHEREVER ICE ACCUMULATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 5:28 PM MSTFreezing Fog AdvisoryMAFEddy11 hr
Jan 8, 4:04 AM MSTWinter Storm WatchMAFPecos, Terrell24 hr
Jan 8, 12:08 PM MSTHigh Wind WarningMAF23 hr

Nearby

High Wind Watches in New Mexico, 2015High Wind Watches in Texas, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.